Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Fluctuating blood pressure readings. History of cervical vertebral fusion. Are these related?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
My blood pressure changes quickly and causes me to feel very strange. For example: it goes from 107/70 to 95/56 then to 138/78 to 94/52 within the last 5-20 minute period...these numbers vary to some degree but the above number were from a reading just in the past half hour...Is this dangerous? Should I tell my doctor? Could this be from my 3 level fusion C3-C-7? Sorry for all the questions, but I am just trying to figure this out...THANK YOU!
Posted Sun, 6 May 2012 in Hypertension and Heart Disease
Answered by Dr. Sujeet N Charugulla 13 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

I understand your concern of "changing" BP readings.

No, this is not due to the cervical vertebral fusion. The vasomotor centre that regulates BP is present in the brain with impulses from periphery and not in the vertebrae.

I presume, you are recording BP with a digital one and not an analogue. Yes, this happens often in digital ones. Even if your fluctuations are true - within an hour then - in order to rule out other small reasons would be better to perform an ECG to eliminate any physiological abnormalities. Your doctor should help in this.

Another most likely possibility in your case would be - Tizanidine. It does cause postural hypotension as a side effect reportedly, and might be causing these fluctuations. Check the dose, and duration if you are using it for long.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Above answer was peer-reviewed by
Follow-up: Fluctuating blood pressure readings. History of cervical vertebral fusion. Are these related? 38 hours later
During these episodes I have not been taking Tizanidine because I feel as if I do I will never wake up. I so "floaty" and feel like I just want to sleep...NOTE: When I am a wake it is difficult to stay that way.
I always take my blood pressure in the same position during the times I am feeling so strangely. I also take it at the same time each morning and evening. it is clear the same issue shows up but not as extreme as when I am feeling "strangely floaty". Also my O2 during these times reads between 84-87 and it feels more difficult to breathe.
I am guessing my neuromuscular disease is causing more problems. I have made a doctor's appointment and may going to ER because I do not feel well...because my doctor will not be back in town for another week. She has been out for 6 weeks that is why I decide to contact someone here.
So you see I have been dealing with this for almost a month, but it is getting worse. The headache and extreme sleepiness and the change in O2 stats just started the past 4 days. Since I do not have much money I wasn't sure if this was XXXXXXX and a need for immediate attention, thus I contacted you.
So would waiting for my doctor be advisable or should I go to ER?
THANK YOU for your time.
Answered by Dr. Sujeet N Charugulla 3 hours later
Thanks for the inputs.

Yes, I agree with your symptoms and I would advise you need ER as soon as possible. Difficulty breathing is enough compromise for you to seek medical care right away. And this I believe is a spike in the worsening of the neuromuscular condition. O2 saturation is also not perfect for you though not real danger.

You can inform your personal doctor after she gets back.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor